The Journal of Geometric Analysis

, Volume 27, Issue 2, pp 1106–1130 | Cite as

Solvability of Minimal Graph Equation Under Pointwise Pinching Condition for Sectional Curvatures

  • Jean-Baptiste Casteras
  • Esko HeinonenEmail author
  • Ilkka Holopainen


We study the asymptotic Dirichlet problem for the minimal graph equation on a Cartan–Hadamard manifold M whose radial sectional curvatures outside a compact set satisfy an upper bound
$$\begin{aligned} K(P)\le - \frac{\phi (\phi -1)}{r(x)^2} \end{aligned}$$
and a pointwise pinching condition
$$\begin{aligned} |K(P) |\le C_K|K(P') | \end{aligned}$$
for some constants \(\phi >1\) and \(C_K\ge 1\), where P and \(P'\) are any 2-dimensional subspaces of \(T_xM\) containing the (radial) vector \(\nabla r(x)\) and \(r(x)=d(o,x)\) is the distance to a fixed point \(o\in M\). We solve the asymptotic Dirichlet problem with any continuous boundary data for dimensions \(n=\dim M>4/\phi +1\).


Minimal graph equation Dirichlet problem Hadamard manifold 

Mathematics Subject Classification

Primary 58J32 Secondary 53C21 



J.-B.C. supported by MIS F.4508.14 (FNRS). E.H. supported by the Academy of Finland, Project 252293 and the Wihuri Foundation. I.H. supported by the Academy of Finland, Project 252293. \(\square \)


  1. 1.
    Anderson, M.T.: The Dirichlet problem at infinity for manifolds of negative curvature. J. Differ. Geom. 18(4), 701–721 (1983). (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Borbély, A.: The nonsolvability of the Dirichlet problem on negatively curved manifolds. Differ. Geom. Appl. 8(3), 217–237 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Casteras, J.-B., Holopainen, I., Ripoll, J.B.: On the asymptotic Dirichlet problem for the minimal hypersurface equation in a Hadamard manifold (2013). arXiv:1311.5693
  4. 4.
    Casteras, J.-B., Holopainen, I., Ripoll, J.B.: Asymptotic Dirichlet problem for \(\cal A\)-harmonic and minimal graph equations in Cartan–Hadamard manifolds (2015). arXiv:1501.05249
  5. 5.
    Cheeger, J., Gromov, M., Taylor, M.: Finite propagation speed, kernel estimates for functions of the Laplace operator, and the geometry of complete Riemannian manifolds. J. Differ. Geom. 17(1), 15–53 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Cheng, S.Y.: The Dirichlet problem at infinity for non-positively curved manifolds. Commun. Anal. Geom. 1(1), 101–112 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Choi, H.I.: Asymptotic Dirichlet problems for harmonic functions on Riemannian manifolds. Trans. Am. Math. Soc. 281(2), 691–716 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Collin, P., Rosenberg, H.: Construction of harmonic diffeomorphisms and minimal graphs. Ann. Math. (2) 172(3), 1879–1906 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Croke, C.B.: Some isoperimetric inequalities and eigenvalue estimates. Ann. Sci. École Norm. Sup. (4) 13(4), 419–435 (1980)MathSciNetzbMATHGoogle Scholar
  10. 10.
    Dajczer, M., de Lira, J.H.: Killing graphs with prescribed mean curvature and Riemannian submersions. Ann. Inst. Henri Poincaré Anal. Non Linéaire 26(3), 763–775 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Dajczer, M., de Lira, J.H.S.: Entire bounded constant mean curvature Killing graphs. J. Math. Pures Appl. (9) 103(1), 219–227 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Dajczer, M., Hinojosa, P.A., de Lira, J.H.: Killing graphs with prescribed mean curvature. Calc. Var. Partial Differ. Equ. 33(2), 231–248 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Ding, Q., Jost, J., Xin, Y.: Minimal graphic functions on manifolds of non-negative Ricci curvature (2013). arXiv:1310.2048v2
  14. 14.
    do Espírito-Santo, N., Ripoll, J.: Some existence results on the exterior Dirichlet problem for the minimal hypersurface equation. Ann. Inst. Henri Poincaré Anal. Non Linéaire 28(3), 385–393 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    do Espírito-Santo, N., Fornari, S., Ripoll, J.B.: The Dirichlet problem for the minimal hypersurface equation in \(M\times \mathbb{B} R\) with prescribed asymptotic boundary. J. Math. Pures Appl. (9) 93(2), 204–221 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Eberlein, P., O’Neill, B.: Visibility manifolds. Pac. J. Math. 46, 45–109 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Gálvez, J.A., Rosenberg, H.: Minimal surfaces and harmonic diffeomorphisms from the complex plane onto certain Hadamard surfaces. Am. J. Math. 132(5), 1249–1273 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Greene, R.E., Wu, H.: Function Theory on Manifolds Which Possess a Pole. Lecture Notes in Mathematics, vol. 699. Springer, Berlin (1979)Google Scholar
  19. 19.
    Guan, B., Spruck, J.: Hypersurfaces of constant mean curvature in hyperbolic space with prescribed asymptotic boundary at infinity. Am. J. Math. 122(5), 1039–1060 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Guan, B., Spruck, J., Xiao, L.: Interior curvature estimates and the asymptotic plateau problem in hyperbolic space. J. Differ. Geom. 96(2), 201–222 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Holopainen, I.: Asymptotic Dirichlet problem for the \(p\)-Laplacian on Cartan–Hadamard manifolds. Proc. Am. Math. Soc. 130(11), 3393–3400 (2002). (electronic)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Holopainen, I., Vähäkangas, A.: Asymptotic Dirichlet problem on negatively curved spaces. J. Anal. 15, 63–110 (2007)MathSciNetzbMATHGoogle Scholar
  23. 23.
    Holopainen, I., Ripoll, J.: Nonsolvability of the asymptotic Dirichlet problem for some quasilinear elliptic PDEs on Hadamard manifolds. Rev. Mat. Iberoam. 31(3), 1107–1129 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Kufner, A., John, O., Fučík, S.: Function spaces. In: Monographs and Textbooks on Mechanics of Solids and Fluids; Mechanics: Analysis. Noordhoff International Publishing, Leyden (1977)Google Scholar
  25. 25.
    Ripoll, J., Telichevesky, M.: Regularity at infinity of Hadamard manifolds with respect to some elliptic operators and applications to asymptotic Dirichlet problems. Trans. Am. Math. Soc. 367(3), 1523–1541 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Rosenberg, H., Schulze, F., Spruck, J.: The half-space property and entire positive minimal graphs in \(M\times \mathbb{R}\). J. Differ. Geom. 95(2), 321–336 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Schoen, R., Yau., S.T.: Lectures on harmonic maps. In: Conference Proceedings and Lecture Notes in Geometry and Topology, II. International Press, Cambridge, MA (1997)Google Scholar
  28. 28.
    Spruck, J.: Interior gradient estimates and existence theorems for constant mean curvature graphs in \(M^n\times {\mathbf{R}}\). Pure Appl. Math. Q. 3(3, Special Issue: In honor of Leon Simon. Part 2), pp.785–800 (2007)Google Scholar
  29. 29.
    Sullivan, D.: The Dirichlet problem at infinity for a negatively curved manifold. J. Differ. Geom. 18(4), 723–732 (1983). (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Vähäkangas, A.: Dirichlet problem at infinity for \({\cal A}\)-harmonic functions. Potential Anal. 27(1), 27–44 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Vähäkangas, A.: Dirichlet problem on unbounded domains and at infinity. Reports in Mathematics, Preprint 499, Department of Mathematics and Statistics, University of Helsinki (2009)Google Scholar

Copyright information

© Mathematica Josephina, Inc. 2016

Authors and Affiliations

  • Jean-Baptiste Casteras
    • 1
  • Esko Heinonen
    • 2
    Email author
  • Ilkka Holopainen
    • 2
  1. 1.Departement de MathematiqueUniversite libre de BruxellesBrusselsBelgium
  2. 2.Department of Mathematics and StatisticsUniversity of HelsinkiHelsinkiFinland

Personalised recommendations